Aims: To report the occurrence of nystagmus in children exposed to opiates and/or benzodiazepines during pregnancy and, to describe the associated ocular and systemic findings.
Methods: Clinical examination and case note review of 14 children with nystagmus whose mothers had abused opiates and / or benzodiazepines during pregnancy.
Results: Twelve children were exposed to opiates during pregnancy, of whom nine had also been exposed to benzodiazepines. Two children were exposed to benzodiazepines alone. In the primary position, the nystagmus was a fine horizontal pendular type in ten children (71.4%) and was a fine horizontal jerk nystagmus in the other four (28.6%). The onset of the nystagmus probably occurred in the first 6 months of life in all cases. The mean binocular best-corrected logMAR visual acuity was 0.59 (20/80). ERG and VEP examinations were normal in the 3 children tested. Nine children (64.3%) had developmental delay and at least seven (50%) had delayed visual maturation. Six children had microcephaly and two had bilateral optic nerve hypoplasia. None of the children had a specific neurological diagnosis or seizure disorder.
Conclusion: This study strongly supports a teratogenic association between exposure to controlled drugs in utero and infantile nystagmus. Furthermore, the nystagmus and associated clinical features seem to be particularly associated with combined use of opiates and benzodiazepines. Exposure to opiates and / or benzodiazepines during pregnancy should be considered in the differential diagnosis of infantile nystagmus.